What is an intolerance against a medication?
A medication reaction is an allergic reaction of the whole body to a medication. The reaction can be imminent or appear after hours or days. The list is topped by antibiotics, which are prescribed the most but also pain killers and anaesthetic medication can cause an allergic reaction.
What are the symptoms?
The symptoms are mostly a generalized reaction. The imminent reaction can appear within one hour. The child develops a rash with hives, problem with breathing, vomiting and even diarrhoea. Late reactions which appear after hours or days are mostly confined to the skin. It is mostly a generalized rash with or without hives. A solitary rash of a particular skin region rarely is a reaction to a medication, but tends to be caused by virus infection.
What are the complications?
An immediate reaction to a medication is an anaphylactic reaction and can lead to heart and lung problems and even death. Late reactions can also lead to an anaphylactic reaction if the medication is not stopped on time.
Most importantly the medication must be stopped. In case of an immediate reaction the child needs to be admitted to the hospital and the ambulance needs to be called. With late reactions the medication needs to be stopped and a doctor consulted. The rash and hives can be treated with corticosteroids and antihistamines. It is important to evaluate a possible reaction to a medication properly. Otherwise a reaction can falsely be contributed e.g. to an antibiotic. In such a situation a possibility for an antibiotic therapy is lost for that child.